Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Phoenix, AZ

July 22, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 22, 2005, 11:26 PM MST for Maricopa County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2005, 11:26 PM MST (06:26 UTC)
Expired
Jul 23, 2005, 12:00 AM MST
In force
34 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3595 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:40 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 22, 9:40 PM MST, 1 hour 46 minutes before
AZZ020>028-CAZ030>033-231200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 PM MST FRI JUL 22 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER MIDNIGHT
IN MOST AREAS...BUT INCREASE AGAIN SATURDAY AND SUNDAY AS TROPICAL
MOISTURE MOVES IN FROM THE SOUTHEAST. STRONG GUSTY WINDS
ARE EXPECTED WITH SOME STORMS ALONG WITH DESERT DUST STORMS. THE
POSSIBILITY OF HEAVY RAIN WILL ALSO INCREASE THROUGH SUNDAY.
LOWER TEMPERATURES AND HIGHER HUMIDITY ARE ALSO ANTICIPATED THIS
WEEKEND.

&&

.DISCUSSION...
LATEST SOUNDINGS FROM ACROSS ARIZONA INDICATED THE INFLUX OF MID
LEVEL MOISTURE WAS CONTINUING. TUCSONS PRECIPITABLE WATER
RAMPED UP TO  1.57 INCHES AND FLAGSTAFF WAS FAIRLY MOIST WITH .85
INCHES. HOWEVER...WITH A RATHER DEEP EASTERLY FLOW...SOME LOW LEVEL
DRYING WAS NOTED ACROSS SOUTH-CENTRAL ARIZONA TODAY...AND THE
PHOENIX SOUNDING REFLECTED THE SOMEWHAT LOWER HUMIDITY IN THE
BOUNDARY LAYER. IN FACT THE SFC DEW POINT FELL OFF TO 51F AROUND
SUNSET AT KPHX. I THINK THIS WAS JUST A TEMPORARY LULL.
LATE AFTERNOON CONVECTION WAS MOST INTENSE OVER SE CALIFORNIA WHERE
INSTABILITY AND MOISTURE CONVERGENCE COMBINATION WAS PEAKING.
ISOLATED GUSTS TO ABOUT 60 MPH WERE LIKELY ALONG I-10 IN CNTRL
RIVERSIDE COUNTY. THE BIGGEST CONCENTRATION OF CONVECTION WAS STILL
ASSOCIATED WITH THE LARGE INVERTED TROUGH NOW ROLLING THROUGH
SONORA. WEAK OUTFLOW BOUNDARIES STILL POSSIBLE TONIGHT...AND AT
8 PM WE HAD A REPORT OF BLOWING DUST IN MARICOPA. NEW CONVECTION
NOW FIRING ALONG THIS BOUNDARY AND WILL SLOWLY TAPER OFF AFTER
MIDNIGHT.

UPPER HIGH TO REMAIN NORTH OF OUR CWA THROUGH TOMORROW...BUT BY
SUNDAY IT WILL DRIFT INTO SOUTH-CENTRAL ARIZONA. WITH MAX TEMPS
AGAIN WELL ABOVE 100F...SATURDAY COULD BE QUITE ACTIVE WITH SOME
POTENTIAL FOR SEVERE AND FLASH FLOODING. HOWEVER...GFS FORECAST
SOUNDINGS INDICATE THAT THE INSTABILITY WILL NOT BE THAT
GREAT...ESPECIALLY IN WESTERN ARIZONA AND SOUTHEAST CALIFORNIA.
HOWEVER THAT AREA IS PROGGED TO HAVE VERY HIGH PRECIPITABLE WATER
WHICH WOULD BRING THE THREAT OF FLASH FLOODING TO AREAS WELL AWAY
FROM HIGHER TERRAIN. ON SUNDAY...THE FORECAST SOUNDINGS SHOW WARMING
IN THE LOW TO MID LEVELS WHICH COULD HELP INSTABILITY. THIS IS
REASONABLE IN THE WAKE OF THE PASSING WAVE. JUST WHAT THE MOISTURE
PROFILES WILL ACTUALLY LOOK LIKE REMAIN TO BE SEEN. THEREAFTER...THE
TREND IS A TRANSITION TO A MORE GENERIC MONSOON FORECAST WITH POPS
SLIGHTLY DECREASING WITH TIME.

&&

.AVIATION...
GUSTY WINDS TO 35-40KTS ASSOCD WITH TSTMS AT KPHX/KIWA THRU 06Z.
TAFS FOR KYUM...KBLH AND KIPL ADEQUATELY COVER ALL SIGNIFICANT
WEATHER. TWEBS UPDATED AROUND 04Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

10

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 22, 6:03 AM MST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
603 AM MST FRI JUL 22 2005

AZZ021>023-026>028-230203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. STRONG GUSTY WINDS AND LOW VISIBILITIES IN BLOWING DUST CAN
BE ASSOCIATED WITH THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE WITH
SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND
EVENING THUNDERSTORMS MONDAY THROUGH THURSDAY.

AZZ020-025-CAZ030>033-230203-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
603 AM MST (603 AM PDT) FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS
WITH STRONG GUSTY WINDS AND AREAS OF LOW VISIBILITIES IN BLOWING
DUST. THEN A CHANCE FOR THUNDERSTORMS WITH GUSTY WINDS...AREAS OF
BLOWING DUST...AND LOCALLY HEAVY RAIN POSSIBLE...AFTER MIDNIGHT.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS AND BLOWING DUST...AND LOCALLY HEAVY RAIN
POSSIBLE SATURDAY AND SUNDAY. THEN A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY AND TUESDAY. NO HAZARDOUS
WEATHER EXPECTED ON WEDNESDAY AND THURSDAY.

AZZ024-230203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
603 AM MST FRI JUL 22 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS WITH STRONG GUSTY
WINDS THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASING PROBABILITY OF SHOWERS AND THUNDERSTORMS WITH
AREAS OF GUSTY WINDS...AND LOCALLY HEAVY RAIN POSSIBLE SATURDAY AND
SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MONDAY THROUGH THURSDAY.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 22, 8:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 22, 11:55 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Jul 23, 3:13 PM MSTSevere Thunderstorm WarningPSRGila69 min
Jul 23, 3:39 PM MSTFlash Flood WarningPSRGila66 min
Jul 23, 4:40 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal65 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.